Vol. 13, No. 2, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
This article is available for purchase or by subscription. See below.
On the trace operator for functions of bounded $\mathbb{A}$-variation

Dominic Breit, Lars Diening and Franz Gmeineder

Vol. 13 (2020), No. 2, 559–594

We consider the space BV𝔸(Ω) of functions of bounded 𝔸-variation. For a given first-order linear homogeneous differential operator with constant coefficients 𝔸, this is the space of L1-functions u : Ω N such that the distributional differential expression 𝔸u is a finite (vectorial) Radon measure. We show that for Lipschitz domains Ω n , BV𝔸(Ω)-functions have an L1(Ω)-trace if and only if 𝔸 is -elliptic (or, equivalently, if the kernel of 𝔸 is finite-dimensional). The existence of an L1(Ω)-trace was previously only known for the special cases that 𝔸u coincides either with the full or the symmetric gradient of the function u (and hence covered the special cases BV or BD). As a main novelty, we do not use the fundamental theorem of calculus to construct the trace operator (an approach which is only available in the BV- and BD-settings) but rather compare projections onto the nullspace of 𝔸 as we approach the boundary. As a sample application, we study the Dirichlet problem for quasiconvex variational functionals with linear growth depending on 𝔸u.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

trace operator, functions of bounded $\mathbb{A}$-variation, linear growth functionals
Mathematical Subject Classification 2010
Primary: 46E35, 26D10, 26B30
Secondary: 46E30, 49J45
Received: 8 December 2018
Accepted: 23 February 2019
Published: 19 March 2020
Dominic Breit
Department of Mathematics
Heriot-Watt University
United Kingdom
Lars Diening
Fakultät für Mathematik
Universität Bielefeld
Franz Gmeineder
Department of Applied Mathematics
University of Bonn